My husband’s Latuda does not seem to be helping to stabilize his moods as well as it used to. His dr has put him on 80mg for a few weeks while we work out paperwork & other things, but then wants us to switch to Vraylar. What are some experiences y’all have had with Vraylar? Anything I should watch for? Any positives? Negatives?
It’s chemically very similar to Abilify, which worked well for my husband with mood as well as delusions/hallucinations. He’s been on Vraylar for 6 days now and so far, it looks to be working for him more or less as Abilify did - he’s starting to look a little more relaxed with me at home, so far no shifts in the way he’s interacting with the outside world (but this took some time before, so I’m not surprised) and so far no ill effects.
He did develop some facial movements on the Abilify (which is why he was tapered off and then relapsed). So I suspect this will happen on the Vraylar, as well. But one thing at a time.
this is superhelpful! I am familiar with the muscle twitches, though thankfully his last meds didn’t seem to induce them.
we are going to transition slowly between Latuday & Vraylar to try to minimize side-effects from withdrawal. I’ll post updates. Thanks for giving me tips on what to watch for!
My son has been on vraylar for a year. So far good results.
How’s it going?
On this end, after nine days on Vraylar, my husband’s overall sense of other people as threatening seems to be noticeably decreasing. I wouldn’t say that his interactions with other people are super positive, but he is definitely showing less of a tendency to perceive everything as a personal threat and a sign of the general plot against him. And his mood is seeming quite a bit better at home.
So far, no side effects that I can see. He’s still a bit drowsier than usual, but that isn’t all bad, as his sleep tends to be pretty poor.
Hey all, especially @Itsastruggle
Update-- my husband’s dr had us crosstapering the Latuda with the Vraylar, and it was a roooooough couple of weeks. He had been on the max does of Latuda to help him from a manic episode, and we crosstapered to the max dose of Vraylar a little bit at a time, but still a little too quickly.
My husband was experiecing a sideeffect called akathisia which isn’t dangerous, but is a side effect that occurs in 2% of people who take vraylar and is described as a inner restlessness and difficulty sitting still. The treatment is to either slightly decrease the vraylar or add a mild blood pressure medication. After about a week of INTENSE walking/restlessness/agitation (but notably, no paranoia or cyclical thoughts, yay!) we contacted our doctor and he added an antianxiety medication and had my husband drop down to the midrange dose of Vraylar. So far so good, but my husband is still easily agitated.
Taking data, we have another dr’s appointment in about 2 weeks.
Thanks for the update, @laughingsteps. It sounds like your husband is basically doing well on the Vraylar and thanks for the heads up as to how to handle akathisia (should it arise on this end, which so far it has not).
The news seems to be positive on this end so far - he’s doing better and better in terms of his symptoms after a month at 1.5mg and he’s really starting to take an interest in life again, so improved mood and reduced paranoia/delusional ideation.
He and I both believe the medication has increased his appetite a bit and he thinks it is making his sleep issues worse - he could be right on this.
He went up to 3mg as scheduled yesterday, which was not really what I wanted, given that he’s been doing well on 1.5mg and has the sleep/appetite issues. But because the medication is in capsule form and it’s samples from his doctor, the only way to stay on 1.5mg would be for him to call his doctor and talk about it, which is something that is very hard for him to do.
So I am just hoping that the doubling of the dose doesn’t kick up the existing side effects or add new ones. He also sees the doctor in two weeks, so fingers crossed in the meanwhile.
Hows it working nowadays?
Did he end up taking it?
I read it’s nothing like abilify other than it’s a partial
how did the vraylar work?
Hi!!! Thank you for your message. I didn’t get notifications until just now?? I apologize for being absent!
So, the Vraylar was NOT a good fit. It was awful, actually. We tried it for almost 6 months, and while he didn’t experience psychotic symptoms, the side effects were too much. My spouse had a strong response to the medicine, and the akethisia never diminished. He developed really intense anxiety, and, while he was not paranoid, he was tense 24/7. He was basically always at a “6” in terms of stress levels.
Unfortunately, things have been really tight. My spouse lost his health insurance in June, and luckily I could still add him to my plan, but it took longer than a month for the paperwork to process. In that space of time, we could not afford to see his doctor or afford the Vraylar.
We found his bottle Latuda from December 2019, and given our limited resources and how badly he reacted to the Vraylar, we made the tough call to crosstaper him back to the Latuda. I was really scared to do that without his doctor supervising, but it ended up being a good choice. We are back at square 1 for what to do it he slides back into a manic phase, but he’s stable for now, and off the Vraylar.
TL:DR : Vraylar did not work for us. We’re back to Latuda for now.
Someone was asking about Vraylar this morning. I hope they see your post and maybe you can address some of their concerns. But, what works for one does not always work for another…
it’s so true! My spouse is a great example of that-- he went years without medication because he had tried (been forced) to use several medications that weren’t right for him, and it just made him more sick. It’s so, so disheartening to be told to keep taking a medication that not only doesn’t help, but actively makes things worse. We want meds to be “a fix” but they’re not. They’re just a tool.
The first medication that worked for him was Latuda, and it’s relatively new. Even so, we are still tweaking things, trying to add another med to balance something, reducing a dose, upping a dose, etc.